Hail, Muskingum
- When
- May 5, 4:00 PM EST
- Where
- Muskingum County, 1.38 mi N of Blue Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.840, -81.880
Upper level low pressure continued to linger across Kentucky on May 5th. Vorticity maximums aloft rotating around the upper low fueled showers and thunderstorms in the afternoon, producing a few severe reports in Muskingum County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Upper level low pressure continued to linger across Kentucky on May 5th. Vorticity maximums aloft rotating around the upper low fueled showers and thunderstorms in the afternoon, producing a few severe reports in Muskingum County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 3:30 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 430 PM EDT Mon May 5 2025 .SYNOPSIS... Scattered showers and thunderstorms could pose a risk for damaging wind and large hail through this evening. Additional showers and isolated thunderstorms remain possible Tuesday before generally dry weather develops Wednesday. Variability in the forecast outcomes is large for the weekend period. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... KEY MESSAGES: - Shower and thunderstorms will continue through the evening - Severe storms possible with damaging wind and large hail ------------------------------------------------------------------- Coverage of showers and thunderstorms has increased with daytime heating and instability across the upper Ohio valley this afternoon. With about 1000j/kg of CAPE and 40kts of shear, the environment does support some strong-severe storms which prompted an upgrade by the Storm Prediction Center to a slight risk across the region today. With the core of the upper low and cooler temperatures aloft slowly progressing eastward some storms could produce large hail similar to what was observed yesterday. Despite the loss of heating this evening, lift associated with vorticity movement may maintain heavier showers and localized thunderstorms through midnight before convective trends subside/shift northeast. Average PWAT values and marginal instability should reduce the risk for any widespread flooding concerns through the period; however, unidirectional flow and strong forcing may create periods of training storms that could local QPF maxima of 2-3". This could lead to localized flooding in poor-drainage areas or those hit previously by heavy rains. HREF data suggests the axis of heavier rain favors the OH/PA/WV border as well as the Forest/Jefferson County area; this would give the Sunday's harder hit areas of west central PA a reprieve. But variation in axis placement remains possible and will need to be monitored. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... KEY MESSAGES: - Periodic showers and possible thunderstorms continue Tuesday - Dry for much of the area on Wednesday ------------------------------------------------------------------- The prolonged upper level low over the Ohio River Valley is anticipated to make a much needed forward push starting Tuesday and reaching the New England region by Wednesday afternoon. The combination of the moist near surface layer and an influx of mid-level moisture wrapping around the system will foster more rain through the day Tuesday. While surface heating is expected to be limited with increased cloud cover (limiting the severe threat), the cold core aloft of the low may still allow for isolated/scattered thunderstorms. This swath of convection will be maintained by upper jet dynamics into early Wednesday morning, slowly shifting its axis west to east with time. Weak northwest flow will develop in the wake of the low Wednesday, drying out the mid levels and offering some area subsidence. This should result in mostly dry weather with seasonable temperature; however, residual surface moisture and diurnal heating may be enough for a few very isolated showers to develop during the day (favoring along/south of the I-70 corridor). && .LONG TERM /THURSDAY THROUGH MONDAY/... KEY MESSAGES: - Unsettled weather on Thursday - Generally dry and warmer through the weekend ------------------------------------------------------------------- Ensemble forecast are in fairly strong agreement that a shortwave trough will dig south from northern Michigan Thursday while ridging develops over the northern Great Plains. Shortwave timing, cold front positioning and degree of heating ahead of the surface boundary will all influence the degree of shower/thunderstorm coverage Thursday, but ensembles are confidence minimum instability will be in place to offer any hazard threat. Uncertainty significantly increases Friday into the weekend on the progression of this shortwave feature. Ensemble means favor the trough lingering near the region Friday that will buoy low probability precipitation chances before moving east to allow for Great Lakes ridge building (drier weather and rising temperature); the current forecast trends toward this scenario. One alternative to monitor is the potential for the trough to dig far enough SW to initially slow its eastward progression before being cutoff from the northern stream jet. This scenario would feature significant increases in precipitation chances that could last multiple days (not too dissimilar from this past weekend) and cooler temperature. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... The stubborn upper low continues to lift slowly northward across the Middle Ohio Valley today. Continued moisture advection to its east along with support for lift and instability will provide another round of scattered to numerous showers and thunderstorms this afternoon and evening. These have already begun to fire as convective temperatures are being breached. Peak timing for the heaviest convection appears to be in the general window of 20Z to 00Z, although more than one round of storms is possible at any terminal through the evening. Have used a fairly long period of VCTS, with focused periods of prevailing thunder/TEMPO IFR to attempt to pinpoint the most likely window of impact at each location. Gusty wind, hail, and brief IFR/LIFR visibility restriction in the stronger storms. Expect convection to weaken towards midnight, with a few lingering showers into the early overnight. Continued presence of low-level moisture should allow ceilings to dip to MVFR/IFR overnight and through sunrise. Better mixing may allow less fog impact than last night. After sunrise, ceilings may slowly lift through MVFR levels, while scattered showers redevelop by late morning as the upper low center crosses our region. Cannot rule out thunder under this cold-core system, but think most of those would wait until after 18Z. Outlook... Periodic restrictions, along with scattered showers and a few thunderstorms, are expected again Tuesday afternoon as the upper low finally crosses the Upper Ohio Valley region. VFR largely returns by Wednesday, although a few scattered showers remain possible that day. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...34 SHORT TERM...Frazier LONG TERM...Frazier AVIATION...CL
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1234 PM EDT Mon May 5 2025 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073>076- WVZ001>004-012-021-509>514-061645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1234 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will increase in coverage this afternoon. There is a Slight Risk, or level 2 out of 5, for severe thunderstorms this afternoon and evening. Damaging wind and large hail are expected to be the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-014>016-022-077-078-061645- Mercer-Venango-Forest-Butler-Clarion-Jefferson PA-Armstrong-Indiana- Higher Elevations of Indiana- 1234 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will increase in coverage this afternoon. There is a Slight Risk, or level 2 out of 5, for severe thunderstorms this afternoon and evening. Damaging wind and large hail are expected to be the main hazards. Localized flooding will also be possible, especially in areas that received heavy rainfall on Sunday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1134 AM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Hail 1 SSE Girty 40.64N 79.40W
05/04/2025 E1.75 inch Armstrong PA County Official
Hail size estimated from doorbell cam video. Reported
at least the size of golf balls. Considerable leaf
shredding on trees from falling large hail
&&
Event Number PBZ2507425
KramarThe Pittsburgh radar (KPBZ), 161 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was downed on to Cutler Lake Road.
A tree was blown down on Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265621, 1265622, 1265623, 1265624.